Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Cartan subalgebras and Cartan subspaces of nonsymmetric pairs of Lie algebras


Author: Boris Širola
Journal: Proc. Amer. Math. Soc. 141 (2013), 2233-2243
MSC (2010): Primary 17B05; Secondary 17B20, 17B22
DOI: https://doi.org/10.1090/S0002-9939-2013-11508-X
Published electronically: February 27, 2013
MathSciNet review: 3043005
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (\mathfrak{g},\mathfrak{g}_1)$ be a pair of Lie algebras, defined over a field of characteristic zero, where $ \mathfrak{g}$ is semisimple and $ \mathfrak{g}_1$ is a subalgebra reductive in $ \mathfrak{g}$. We prove a result giving a necessary and sufficient technical condition so that the following holds: ( $ \boldsymbol {\mathsf {Q}1}$) For any Cartan subalgebra $ \mathfrak{h}_1\subseteq \mathfrak{g}_1$ there exists a unique Cartan subalgebra $ \mathfrak{h}\subseteq \mathfrak{g}$ containing $ \mathfrak{h}_1$. Next we study a class of pairs $ (\mathfrak{g},\mathfrak{g}_1)$, satisfying ( $ \boldsymbol {\mathsf {Q}1}$), which we call Cartan pairs. For such pairs and the corresponding Cartan subspaces, we prove some useful results that are classical for symmetric pairs. Thus we extend a part of the previous research on Cartan subspaces done by Dixmier, Lepowsky and McCollum.


References [Enhancements On Off] (What's this?)

  • [B] N. Bourbaki, Lie groups and Lie algebras, Chapters 1-3, Springer-Verlag, Berlin, 1989. MR 979493 (89k:17001)
  • [BK] R. Brylinski and B. Kostant, Nilpotent orbits, normality, and Hamiltonian group actions, J. Amer. Math. Soc. $ \mathbf {7}$ (1994), 269-298. MR 1239505 (94g:22031)
  • [D] J. Dixmier, Enveloping Algebras, Graduate Studies in Mathematics, Vol. 11, Amer. Math. Soc., 1996. MR 1393197 (97c:17010)
  • [Kn] A. W. Knapp, Lie Groups beyond an Introduction, Second edition, Progress in Math., vol. 140, Birkhäuser, Boston-Basel-Berlin, 2002. MR 1920389 (2003c:22001)
  • [Ks] B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. $ \mathbf {81}$ (1959), 973-1032. MR 0114875 (22:5693)
  • [LM] J. Lepowsky and G. W. McCollum, Cartan subspaces of symmetric Lie algebras, Trans. Amer. Math. Soc. $ \mathbf {216}$ (1976), 217-228. MR 0404361 (53:8163)
  • [LS] T. Levasseur and S. P. Smith, Primitive ideals and nilpotent orbits in type $ G_2$, J. Algebra $ \mathbf {114}$ (1988), 81-105. MR 931902 (89f:17013)
  • [Š1] B. Širola, Some structural results for nonsymmetric pairs of Lie algebras, J. Algebra $ \mathbf {185}$ (1996), 571-582. MR 1417386 (97h:17031)
  • [Š2] -, Pairs of semisimple Lie algebras and their maximal reductive subalgebras, Algebr. Represent. Theory $ \mathbf {11}$ (2008), 233-250. MR 2403292 (2009d:17017)
  • [Š3] -, Pairs of Lie algebras and their self-normalizing reductive subalgebras, J. Lie Theory $ \mathbf {19}$ (2009), 735-766. MR 2599002 (2011i:17016)
  • [Š4] -, Normalizers and self-normalizing subgroups, Glas. Mat. Ser. III 46 (2011), 385-414. MR 2855021
  • [Š5] -, Normalizers, distinguished nilpotent orbits and compatible pairs of Borel subalgebras, in preparation.
  • [V1] D. A. Vogan, Jr., The orbit method and primitive ideals for semisimple Lie algebras, Lie Algebras and Related Topics, CMS Conf. Proc., vol. 5, Amer. Math. Soc., Providence, RI, 1986, pp. 281-316. MR 832204 (87k:17015)
  • [V2] -, Noncommutative algebras and unitary representations, Proc. Sympos. Pure Math., vol. 48, Amer. Math. Soc., Providence, RI, 1988, pp. 35-60. MR 974331 (90a:22015)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 17B05, 17B20, 17B22

Retrieve articles in all journals with MSC (2010): 17B05, 17B20, 17B22


Additional Information

Boris Širola
Affiliation: Department of Mathematics, University of Zagreb, Bijenička 30, 10000 Zagreb, Croatia
Email: sirola@math.hr

DOI: https://doi.org/10.1090/S0002-9939-2013-11508-X
Keywords: Pair of Lie algebras, semisimple Lie algebra, reductive subalgebra, Cartan subalgebra, Cartan subspace, Cartan pair.
Received by editor(s): December 2, 2010
Received by editor(s) in revised form: September 16, 2011, and October 11, 2011
Published electronically: February 27, 2013
Additional Notes: The author was supported in part by the Ministry of Science, Education and Sports, Republic of Croatia, Grant No. 900-194134.
Communicated by: Gail R. Letzter
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society